Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Why am I having skin rashes in different parts of body after tooth extraction?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4040 Questions
Yesterday I had a tooth extracted and last night began to get a skin rash over different parts of my body. I was taking clindamycin prior to the surgery and after completing the 7 day prescription stopped it two days before the surgery. What is causing this skin rash? I have had shingles but I am worried about this
Posted Sat, 4 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 14 minutes later
Brief Answer: Kindly provide important details Detailed Answer: Hello, Welcome and thanks for posting your query to healthcare magic. I can understand your concern for the skin rash over different parts of your body. There can be multiple of possibilities of rash. The history provided is too brief to reach to any conclusive point. I request you to please kindly elaborate your query in detail so that I can help you best regarding the health issues. Kindly elaborate the problem in terms of - - Is the itching present continuously since its occurrence from last night or has faded a little. - Is there any itching or pain present on the rash. If present then is it mild/moderate or severe. - Is it present only on one side of body. - Any kind of eruptions or any bumps you felt along with the rash. If yes then can you send a picture of that area so that I can analyze it better. For that you have a feature to upload images by yourself at the right side of the query page. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia. Hope to hear you soon from your side to help and guide you best. With good health wishes, Dr Sanjay Kumar Kanodia MD- Dermatology
Above answer was peer-reviewed by
Follow-up: Why am I having skin rashes in different parts of body after tooth extraction? 5 hours later
I am taking oral benadryl for the itching which has helped. The rash is on my elbows, my lower back and my upper thighs. There is no pain at the rash sites. I have had previous problems with a rash on my elbows for which my dermatologist prescribed a topical cortisone medication. I am unable to send you any pictures as I am alone in my home and have no experience doing that. I would not say that the itching is continuous but moderate, more of a nuisance but again I have so far taken 50mg of benadryl six hours apart since last night. That would be three doses so far. I am not sure if I should continue taking it. Thank you.
Answered by Dr. Sanjay Kumar Kanodia 15 hours later
Brief Answer: The condition is simple urticaria Detailed Answer: Hello, Welcome again to the forum and thanks for posting important details. After reading the complete query I can make out that your problem is not at all herpes zoster or shingles. The condition is simple acute urticaria or also known as hives. To tell you Medically - Our blood contains multiple type cells including red blood cells and white blood cells. Specifically these white blood cells provide immunity to our body which are of further multiple types. Whenever anything in body is not suitable or offending to body then the number of white blood cells increases transiently. Particularly these cells which increase are eosinophils and basophils which are also known as mast cells. These cells contain granules which have a specific chemical known as histamine. So as soon as any offending factors come in contact there is bursting of the mast cells. There fore this histamine is released and we experience variable degree of itching and the kind of rashes which occurred in yourself. The rash can remain for a very transient period to upto multiple hours. It can remain for more than 12 hours too depending on the intensity of the offending factor but never more than 24 hours. Now the type of offending factor are innumerable including our food, environmental factors including temperature variation, heat, humidity, cold, dust and even simple of fragrances in air and multiple of other related things. For the treatment part - it is quite simple and treated with drugs which inhibits the histamine release also known as Antihistamines. Benadryl is a good drug and can be taken for up to 4 times a day. The only problem is sedation with benadryl. If you are comfortable with the sedation part then you can continue the same. In my patients I start with loratadine as it is very simple medicine without any side effects of sedation. It can be take foe 2-3 tablets/day. In general acute urticaria may remain for few day to weeks. In most of the cases as our immune system and body get adjusted to that particular offending factor so it then self subsides. You do not worry about the possibility of shingles as it occurs for only once in life and that too only at a particular one side of the body and never as generalized rash. I hope these information will help you in dealing the condition better. If you have any further queries I will be glad to help you. With good health wishes, Dr Sanjay MD - Dermatology
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor